Alert archive / Nevada / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 18, NWS Elko, NV

May 7, 2017Lander County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at May 7, 2017, 7:07 PM PDT for Lander County, Nevada. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2017, 7:07 PM PDT (02:07 UTC)
Expired
May 7, 2017, 7:45 PM PDT
In force
38 min
Issued by
NWS Elko, NV
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Lander County, NV

The radar

The Elko radar (KLRX), 133 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 2.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2017-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2017-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1759 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

698 
WUUS55 KLKN 080207
SVRLKN
NVC015-080245-
/O.NEW.KLKN.SV.W.0018.170508T0207Z-170508T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Elko NV
707 PM PDT SUN MAY 7 2017

The National Weather Service in Elko Nevada has issued a

* Severe Thunderstorm Warning for...
  South central Lander County in north central Nevada...

* Until 745 PM PDT

* At 705 PM PDT, a severe thunderstorm was located 7 miles northeast
  of New Pass Summit, moving northwest at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail...along with 
           extremely heavy rains and localized flooding. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  New Pass Summit...Highway 50. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 11749 3961 11721 3947 11732 3953 11750
      3956 11748 3961 11748 3962 11746 3964 11749
      3968 11746 3970 11749 3974 11748 3977 11750
TIME...MOT...LOC 0205Z 120DEG 15KT 3959 11735 

HAIL...0.88IN
WIND...60MPH
 
$$
bb
1 follow-up statement
597 
WWUS55 KLKN 080228
SVSLKN

Severe Weather Statement
National Weather Service Elko NV
728 PM PDT SUN MAY 7 2017

NVC015-080245-
/O.CON.KLKN.SV.W.0018.000000T0000Z-170508T0245Z/
Lander NV-
728 PM PDT SUN MAY 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR SOUTH CENTRAL LANDER COUNTY...

At 727 PM PDT, a severe thunderstorm was located 7 miles north of New
Pass Summit, moving northwest at 15 mph.

HAZARD...60 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. This storm is 
         almost certainly kicking up significant amounts of dust as 
         it plow westward. It is possible that any highways in the 
         vicinity will suffer reduced visibility. Driving may be 
         difficult, especially for high profile vehicles and 
         trailers. 

Locations impacted include...
New Pass Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 11749 3961 11721 3947 11732 3953 11750
      3956 11748 3961 11748 3962 11746 3964 11749
      3968 11746 3970 11749 3974 11748 3977 11750
TIME...MOT...LOC 0227Z 120DEG 15KT 3964 11745 

HAIL...0.88IN
WIND...60MPH
 
$$

bb

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:03 PM PDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 7, 3:03 PM PDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Elko NV
303 PM PDT Sun May 7 2017

.SYNOPSIS...Showers and thunderstorms are expected to affect much
of northern and central Nevada through the middle of the week.

&&

.SHORT TERM...Tonight through Wednesday. Tonopah has been raining
off and on all day with moderate to heavy rain showers early on.
Total at Tonopah is approaching one-half inch. It looks like, with
a little luck, this normally dry area could be in for further
moisturizing as the current upper low slowly tracks south
providing additional wrap-around across Nye County. Current
satellite imagery clearly shows the upper low circulation over
southern California. With the low closing off from the mean flow,
there seems to be a convergence zone setting up from Fallon to
Elko. Only a few lightning strikes noted thus far a few hours ago
east of Tonopah. Model agreement is pretty good. Low pressure will
continue to drift south over the Baja region then begin to eject
east-northeast towards the 4-corners area of the country. Flood
potential overall is increasing along with continued mild
temperatures inducing more snow-melt. Any rain on snow incident
could see flashy conditions in small rivers and creeks. Please
see hydrology section below for more information.

Tonight through Monday evening. Low pressure will continue digging
south and the low center will enter the Baja region tonight,
finally crossing east across the Gulf of California Monday. This
will focus the best convection potential on areas south of the
highway 50 convergence zone. The eccentricity of the low will
allow it to fuel up with additional Pacific moisture, and central
Nevada could see continued periods of moderate to heavy rainfall
with a southeasterly flow aloft. Snow levels will be around 9000
feet but the east slopes of the Snake Range in White Pine County
could see a foot and a half of snow during this time- frame. Highs
will range from the mid 60s to the mid 70s. Lows will range from
the mid 30s to the mid 40s.

Midnight Monday through Wednesday. The models have changed a bit
in this time-frame, showing the ejecting low feature tracking a
bit more easterly. By late Wednesday, the low center will be east
of the 4-corners area. Moisture and convection could see a
resurgence to the northern part of the LKN CWFA but it would be
primarily east of the Ruby Mountains. Highs will range from the
mid 60s to the mid 70s. Lows will range from the mid 30s to the
mid 40s.

.LONG TERM...Wednesday night through Sunday.

Long term models in agreement through Friday night and then
solutions begin to diverge some beginning on Saturday, lowering
forecast confidence for the weekend forecast.

Transitory ridge quickly moves eastward and southwest flow
returns on Thursday as a low begins to approach the
Washington/Oregon border. Temperatures warm up into the mid 70's
to around 80 degrees under mostly sunny skies with this being the
warmest day of the week. Gradients tighten some in Humboldt
County in response to the approaching low bringing breezy
afternoon conditions there. Lows will be in the 40's Thursday
night.

On Friday models in agreement that a front develops ahead of the
low, curving down through Idaho and taking up residence near the
Utah/Nevada border, generating some showers in Northern Elko
county. Temperatures cool a little into the mid 60's to mid 70's
as the ridge is completely east of Nevada. Lows Friday night will
be in mid 30's to the lower 40's.

The GFS then keeps the low near the Washington/Oregon border over
the weekend which keeps the frontal boundary nearly stationary,
with showers mainly in Elko County. The EC, however, takes the low
on a northeast track into Canada with a more progressive
boundary and leaving Nevada dry. I used a model blend for the
period with a nod to the GFS as models show that the EC does come
back into phase with the GFS at the start of next week (which
looks like a wet start to the week). Despite the differences, both
models indicate similar (and lowering) heights, so temperatures
look to be in the low to mid 60's over the weekend with lows
mainly in the 30's.

&&

.AVIATION...Scattered showers and thunderstorms this afternoon
driven by daytime heating affecting KEKO and KTPH may possibly
reach KELY by evening. These will diminish towards sunset.

Periods of showers generated by low pressure to our south will
generate some periods of showers tonight through early tomorrow
morning for KELY and KTPH, bringing with it possible MVFR
conditions at times.

&&

.HYDROLOGY...Snow melt is increasing and in general, river and
creek levels are rising. There is also the potential for more
rainfall across parts of northern and central Nevada this week
that could lead to several flooding issues. Here are the
locations where flood warnings are currently in effect:

Humboldt River - Comus, near Winnemucca: Minor to moderate
flooding continues.

Bruneau River - near Rowland: Moderate flooding. The river
continues to slowly rise.

Jarbidge River - below Jarbidge: The river rose close to minor
flood stage Saturday evening and there is potential for flooding
in the Jarbidge area this week.

Mary's River - near Deeth. Minor flooding is expected this week.

The following rivers and creeks are not in flood but are being
monitored closely:

Humboldt River - Battle Mountain. The river may slowly recede over
the next couple days, then experience another rise later this
week.

Lamoille Creek - Lamoille: Snow-melt is increasing and there is
potential for flooding this week, especially if rain falls over
the Ruby Mountains.

Martin Creek - near Paradise Valley. The creek seems to be
leveling off.

Owyhee River - near Mountain City. Minor flooding is possible by
the end of this week.

Wildhorse Dam - at Wildhorse. Water continues to flow over the
spillway.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

92/90/90

In the hours before

Special weather statement, May 7, 4:12 PM PDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Elko NV
412 PM PDT SUN MAY 7 2017

NVZ037-080000-
Southern Lander County and Southern Eureka County NV-
412 PM PDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
500 PM PDT...

At 411 PM PDT, Doppler radar was tracking a strong thunderstorm near
New Pass Summit, moving northwest at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
New Pass Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3949 11760 3952 11759 3954 11752 3953 11749
      3956 11748 3961 11748 3962 11746 3964 11749
      3967 11747 3947 11728 3935 11744 3946 11766
TIME...MOT...LOC 2311Z 132DEG 8KT 3947 11744

bb
Special weather statement, May 7, 4:36 PM PDT, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Elko NV
436 PM PDT SUN MAY 7 2017

NVZ031-038-080030-
Southwest Elko County NV-Northern Elko County NV-
436 PM PDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 530 PM
PDT...

At 435 PM PDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Deeth, moving west at 5 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of central Elko
County...mostly in and around the Adobe Range.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4128 11527 4111 11534 4114 11570 4140 11561
TIME...MOT...LOC 2335Z 105DEG 6KT 4122 11540

bb
Special weather statement, May 7, 5:02 PM PDT, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Elko NV
502 PM PDT SUN MAY 7 2017

NVZ037-080100-
Southern Lander County and Southern Eureka County NV-
502 PM PDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LANDER COUNTY UNTIL
600 PM PDT...

At 500 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Austin, moving west at 5 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
New Pass Summit....Reese River Valley...Highway 50 and Route 722...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Turn around. Don't drown.

&&

LAT...LON 3954 11750 3962 11746 3964 11749 3968 11746
      3970 11749 3974 11748 3977 11750 3983 11749
      3988 11746 3947 11709 3936 11727
TIME...MOT...LOC 0000Z 095DEG 6KT 3942 11720

bb
Special weather statement, May 7, 5:36 PM PDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Elko NV
536 PM PDT SUN MAY 7 2017

NVZ037-080145-
Southern Lander County and Southern Eureka County NV-
536 PM PDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LANDER COUNTY UNTIL
645 PM PDT...

At 535 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of New Pass Summit or about 15 miles southwest of
Austin, moving west at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with this
storm.

Locations impacted include...
Railroad Pass...Route 722...Highway 50...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3939 11775 3939 11770 3943 11767 3943 11764
      3946 11766 3953 11756 3950 11724 3932 11723
      3928 11774 3937 11776
TIME...MOT...LOC 0035Z 086DEG 9KT 3941 11734

bb
Special weather statement, May 7, 5:58 PM PDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Elko NV
558 PM PDT SUN MAY 7 2017

NVZ037-080145-
Southern Lander County and Southern Eureka County NV-
558 PM PDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANDER AND SOUTHWESTERN
EUREKA COUNTIES UNTIL 645 PM PDT...

At 557 PM PDT, Doppler radar was tracking an area of strong
thunderstorms over southern Lander and Eureka Counties, moving very
slowly west.

Half inch hail and wind gusts 40 to 50 mph will be possible with
these storms.

Locations impacted include...
  Highway 50 and Routes 376...722...
and 305,  Hickison Summit, Gillman Springs, New Pass Summit, Austin,
Mount Callaghan, Caroll Summit, Antelope Peak, Bob Scott Summit and
Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Turn around. Don't drown.

&&

LAT...LON 3914 11780 3921 11772 3932 11775 3938 11773
      3943 11764 3947 11764 3952 11759 3953 11750
      3956 11748 3962 11746 3973 11747 3982 11625
      3935 11605 3911 11779
TIME...MOT...LOC 0057Z 087DEG 44KT 3949 11688

bb
Special weather statement, May 7, 6:53 PM PDT, 14 minutes before
Special Weather Statement
National Weather Service Elko NV
653 PM PDT SUN MAY 7 2017

NVZ037-080315-
Southern Lander County and Southern Eureka County NV-
653 PM PDT SUN MAY 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LANDER AND SOUTHWESTERN
EUREKA COUNTIES UNTIL 815 PM PDT...

At 652 PM PDT, Doppler radar was tracking an area of strong
thunderstorms over southern Lander and Eureka Counties, moving west
at 10 mph.

Half inch hail and wind gusts 40 to 50 mph will be possible with
these storms.

Locations impacted include...
Hickison Summit, Gillman Springs, New Pass Summit, Austin, Mount
Callaghan, Antelope Peak, Bob Scott Summit and Railroad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Turn around. Don't drown.

&&

LAT...LON 3939 11770 3943 11767 3943 11764 3946 11766
      3952 11759 3953 11749 3962 11746 3964 11749
      3968 11746 3976 11749 3973 11610 3927 11593
      3920 11773 3925 11772 3937 11776
TIME...MOT...LOC 0152Z 109DEG 8KT 3953 11726

bb

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 5:02 PM PDTSpecial Weather StatementLKNLander58 min
May 7, 5:36 PM PDTSpecial Weather StatementLKN69 min
May 7, 5:58 PM PDTSpecial Weather StatementLKNLander47 min
May 7, 6:53 PM PDTSpecial Weather StatementLKNLander82 min
May 7, 9:05 PM PDTSpecial Weather StatementLKN55 min
May 7, 10:11 PM PDTSpecial Weather StatementLKN34 min
May 7, 10:52 PM PDTSpecial Weather StatementLKN23 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.